Flood, San Diego
- When
- February 14, 6:00 AM PST to 7:00 AM PST
- Where
- San Diego County, 3 mi W of San Ysidro
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Two men tried to wade across the rain-swollen Tijuana River near the Hollister Street bridge before dawn. One man was swept away and drowned.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Two men tried to wade across the rain-swollen Tijuana River near the Hollister Street bridge before dawn. One man was swept away and drowned.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 14, 3:30 AM PST, 2 hours 30 minutes earlier.
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA 330 AM PST FRI FEB 14 2003 .SYNOPSIS...A MOIST AIR MASS AND AN UPPER LEVEL LOW MOVING EAST ACROSS THE REGION WILL CONTINUE TO BRING SHOWERS THIS MORNING. HIGH PRESSURE WILL REBUILD THIS AFTERNOON AND BRING DRYING THROUGH SATURDAY. A WEAK STORM WILL MOVE PAST TO THE NORTH SUNDAY BRINGING A SLIGHT CHANCE OF SHOWERS. VARIABLE CLOUDS ARE EXPECTED NEXT WEEK WITH MOIST SOUTHWEST FLOW ALOFT. .DISCUSSION...UPPER LOW MOVING INLAND ACROSS FORECAST AREA THIS MORNING WITH MOST SHOWERS ENDING. RIDGE BUILDS RAPIDLY ACROSS REGION THIS AFTERNOON AND DOMINATES WEATHER PATTERN INTO SATURDAY....BUT BY SATURDAY NIGHT THE RIDGE WEAKENS/AXIS SHIFTS EAST OF FORECAST AREA AS TROUGH MOVES INLAND TO THE NORTH. MOIST SW FLOW ALOFT THEN CONTINUES THROUGH MON WITH PROGRESSIVELY LOWERING HEIGHTS...LEADING TO RENEWED THREAT OF PRECIPITATION MONDAY NIGHT INTO TUESDAY AS NEXT TROUGH SWINGS ONSHORE...ESPECIALLY SINCE SATELLITE IMAGERY SHOWS THIS TROUGH HAS ALSO TAPPED TROPICAL MOISTURE AND COULD BE FAIRLY WET...THOUGH NOT AS MUCH AS THE CURRENTLY ENDING 3 DAY EVENT. SPENT ABOUT 3 HOURS WORKING ON IFPS GRIDS TO BRING IN LINE WITH GUIDANCE BEFORE RUNNING OUT OF TIME AND HAVING TO SEND OUT ZONES WITH ONLY MINOR CHANGES. MAIN FORECAST PROBLEM IS THREAT OF PRECIPITATION THURSDAY IS NO LONGER SUPPORTABLE BY MODEL GUIDANCE...SHOWING CUT OFF LOW FORMING WELL OFF N CALIFORNIA COAST AND RIDGE REBUILDING OVER SW CALIFORNIA. HOWEVER GENERAL CONSENSUS WITH ADJACENT OFFICES IS MODEL SOLUTIONS FLIP FLOPPING...SO NEXT MODEL RUN COULD AGAIN SUPPORT PRECIP ON THURSDAY. .SAN...NONE. BALFOUR
CAZ042-043-048-050-055>058-060>062-151400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PST FRI FEB 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. BALFOUR
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flood, San Diego | 2003-02-14 | 22 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340911.